Statins’ new safety concerns

About 25% of adults over 45 are on a statin (cholesterol lowering drug). Now new labeling will warn about a higher risk of diabetes or cognitive impairment. If you’re on a statin, how concerned should you be?

The experts at Prescriber’s Letter tell doctors, “Don’t let this stop you from prescribing statins for patients who are likely to benefit … especially heart patients. And tell patients NOT to stop their statin without talking to you first.”

Diabetes risk is slightly increased with most statins … especially with higher doses or more potent statins. But this is usually outweighed by statins’ cardiovascular benefits.

Prescriber’s Letter says, “There’s roughly one more case of diabetes compared to about 9 fewer cardiovascular events … for every 1000 patients on a statin/year”.

Furthermore, statins “don’t seem to increase glucose or A1C very much … but it may be enough to tip some patients into the range labeled diabetic. If diabetes occurs or worsens, don’t automatically stop the statin. Explain that statins’ cardiovascular benefits are even greater in patients with diabetes than those without.”

They advise, “Lean towards pravastatin if only moderate LDL lowering is needed and diabetes risk is a concern … it might actually LOWER diabetes risk.”

As far as cognitive impairment … memory loss, etc … “it ISN’T common … can occur anytime after starting a statin…and goes away after stopping it. If cognitive symptoms occur, rule out other causes. Then try lowering the dose or switching to a different statin … this MIGHT help.”

This entry was posted in General Health. Bookmark the permalink.